Table of Contents Author Guidelines Submit a Manuscript
Journal of Applied Mathematics
Volume 2013, Article ID 537520, 7 pages
http://dx.doi.org/10.1155/2013/537520
Research Article

Necessary and Sufficient Conditions for the Existence of a Positive Definite Solution for the Matrix Equation

Department of Mathematics, Faculty of Science, Menoufia University, Shebin El-Koom, Egypt

Received 19 December 2012; Revised 26 March 2013; Accepted 14 May 2013

Academic Editor: Theodore E. Simos

Copyright © 2013 Naglaa M. El-Shazly. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

In this paper necessary and sufficient conditions for the matrix equation to have a positive definite solution are derived, where , is an identity matrix, are nonsingular real matrices, and is an odd positive integer. These conditions are used to propose some properties on the matrices , . Moreover, relations between the solution and the matrices are derived.

1. Introduction

Consider the nonlinear matrix equation where is an identity matrix, are nonsingular real matrices, and is an odd positive integer ( stands for the conjugate transpose of the matrix ). Several authors [113] have studied the existence, the rate of convergence, as well as the necessary and sufficient conditions of the existence of positive definite solutions of similar kinds of nonlinear matrix equations.

This paper is organized as follows. First, in Section 2, we introduce some notations, lemmas, and theorems that will be needed to develop this work. In Section 3, we present necessary and sufficient conditions for the existence of a positive definite solution of (1). In Section 4, some applications of the obtained results as well as relations between the solution and the matrices are given.

2. Preliminaries

In this section, we present some notations, lemmas, and theorems that will be needed to develop this paper. We denote by , , and the spectral radius of , the eigenvalues of , and the Euclidean norm of , respectively. The notation indicates that is positive definite (semidefinite).

Lemma 1. Let and be two arbitrary compatible matrices. Then,

The proof of this lemma is given in [14, Lemma 6].

Theorem 2 (Cholesky Decomposition). If is an symmetric positive definite matrix, then there exists a triangular matrix with positive diagonal entries such that .

For proof, see [15, page 141].

Theorem 3 (C-S decomposition [15, page 77] and [16, page 37]). If is an orthogonal matrix where , then there exist orthogonal matrices , , , and diagonal matrices , such that where .

3. Necessary and Sufficient Conditions

In this section, we derive both necessary and sufficient conditions for the existence of a positive definite solution of the nonlinear matrix equation (1).

Theorem 4. The matrix equation (1) has a solution (symmetric and positive definite) if and only if , , admit the following factorization: where is a nonsingular square matrix and the columns of are orthonormal. In this case, we take as a solution of the matrix equation (1).

Proof. If (1) has a solution , then one can write as for some nonsingular matrix . In particular, can be chosen to be triangular using Theorem 2; thus, we have Then (1) can be rewritten as or equivalently Let Then and (8) means that the columns of are orthonormal.
Conversely, suppose that , have the decomposition (4). Set . Then That is, is a solution to the matrix equation (1).

Theorem 5. The matrix equation (1) has a solution if and only if there exist orthogonal matrices and and diagonal matrices and with such that In this case, is a solution of (1).

Proof. Suppose that the matrix equation (1) has a solution. Then from Theorem 4,   , , have the form
Since
is column-orthonormal, it can be extended to an orthogonal matrix
and applying Theorem 3, there exist orthogonal matrices and diagonal matrices and such that where .
This decomposition is a generalization for Theorem 3 in [15, page 77] and [16, page 37]. It is clear that if we set , we get the special case of that theorem.
Thus , and
Then (4) can be rewritten as follows:
Conversely, suppose that , have the decomposition (13). Let . Then This shows that is a solution to the matrix equation (1).

4. Main Results

In this section, we explain some properties of (1) and we obtain relations between the solution and the matrices .

Theorem 6. If the matrix equation (1) has a positive definite solution , then .

Proof. Suppose that (1) has a solution. Then by Theorem 5, has the decomposition (13).
Then Since each , , is orthogonal, also is orthogonal. So Since we choose , then we have , and therefore Thus, The last inequality follows from the fact , which yields that and .
In the following theorem, using the necessary and sufficient conditions which we have derived, we state and prove some inequalities in case of the matrix equation (1) having positive definite solution.

Theorem 7. Suppose that the matrix equation (1) has a positive definite solution ; then the following hold:(i),(ii),(iii),(iv),(v).

Proof. (i) By Theorem 4, we have and . Then
since , , and , and, hence, . Thus, part (i) is proved.
(ii) Replacing by , we get
This completes the proof of (ii).
(iii) Using Theorem 6, we get
Since we choose , then we have , and therefore , ; then
Let , . Then . Thus
(iv) Appling Lemma 1, we get
(v) Consider Therefore, .

5. Conclusion

In this paper, both necessary and sufficient conditions for the nonlinear matrix equation to have a positive definite solution are given, where , are nonsingular real matrices, and is an odd positive integer. Some properties of this matrix equation are explained. Also, relations between the positive definite solution and the matrices , , are presented.

References

  1. X. Duan, A. Liao, and B. Tang, “On the nonlinear matrix equation X-i=1mAi*XδiAi=Q,” Linear Algebra and its Applications, vol. 429, no. 1, pp. 110–121, 2008. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  2. S. M. El-Sayed and M. A. Ramadan, “On the existence of a positive definite solution of the matrix equation X-A*X-12mA=I,” International Journal of Computer Mathematics, vol. 76, no. 3, pp. 331–338, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  3. J. C. Engwerda, A. C. M. Ran, and A. L. Rijkeboer, “Necessary and sufficient conditions for the existence of a positive definite solution of the matrix equation X+A*X-1A=Q,” Linear Algebra and its Applications, vol. 186, pp. 255–275, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  4. C. H. Guo and P. Lancaster, “Iterative solution of two matrix equations,” Mathematics of Computation, vol. 68, no. 228, pp. 1589–1603, 1999. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  5. I. G. Ivanov, V. I. Hasanov, and B. V. Minchev, “On matrix equations X±ATX-2A=I,” Linear Algebra and its Applications, vol. 326, no. 1–3, pp. 27–44, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. B. Meini, “Efficient computation of the extreme solutions of X+A*X-1A=Q and X-A*X-1A=Q,” Mathematics of Computation, vol. 71, no. 239, pp. 1189–1204, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. Z. Y. Peng, S. M. El-Sayed, and X. L. Zhang, “Iterative methods for the extremal positive definite solution of the matrix equation X+A*X-αA=Q,” Journal of Computational and Applied Mathematics, vol. 200, no. 2, pp. 520–527, 2007. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. M. A. Ramadan, “Necessary and sufficient conditions for the existence of positive definite solutions of the matrix equation X+ATX-2A=I,” International Journal of Computer Mathematics, vol. 82, no. 7, pp. 865–870, 2005. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. M. A. Ramadan, “On the existence of extremal positive definite solution of the matrix equation X+ATX-1A=I,” International Journal of Nonlinear Sciences and Numerical Simulation, vol. 6, no. 2, pp. 115–126, 2005. View at Google Scholar
  10. M. A. Ramadan and N. M. El-Shazly, “On the matrix equation X+A*X-12mA=I,” Applied Mathematics and Computation, vol. 173, no. 2, pp. 992–1013, 2006. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. A. M. Sarhan, N. M. El-Shazly, and E. M. Shehata, “On the existence of extremal positive definite solutions of the nonlinear matrix equation Xr+i=1mAi*XδiAi=I,” Mathematical and Computer Modelling, vol. 51, no. 9-10, pp. 1107–1117, 2010. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. S.-F. Xu, “Perturbation analysis of the maximal solution of the matrix equation X+A*X-1A=P,” Linear Algebra and its Applications, vol. 336, pp. 61–70, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  13. X. Zhan and J. Xie, “On the matrix equation X+ATX-1A=I,” Linear Algebra and its Applications, vol. 247, pp. 337–345, 1996. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  14. J. C. Engwerda, “On the existence of a positive definite solution of the matrix equation X+ATX-1A=I,” Linear Algebra and its Applications, vol. 194, pp. 91–108, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  15. G. H. Golub and C. F. van Loan, Matrix Computations, Johns Hopkins University Press, Baltimore, Md, USA, 1989. View at MathSciNet
  16. G. W. Stewart and J. G. Sun, Matrix Perturbation Theory, Academic Press, Boston, Mass, USA, 1990. View at MathSciNet